Alert archive / Kentucky / Special Weather Statements in 2019
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Apr 12, 2019, 2:21 PM EDT for Boyd County, Lawrence County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2019, 2:21 PM EDT (18:21 UTC)
- Expired
- Apr 12, 2019, 2:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, WV
Counties Boyd County, KY, Lawrence County, KY
The radar
The Jackson,KY radar (KJKL), 86 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 494 m²/s²
- 0-3 km storm-relative helicity
- 549 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
739
WWUS81 KRLX 121821
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
221 PM EDT Fri Apr 12 2019
KYZ102-103-105-OHZ087-WVZ005-006-121845-
Boyd-Carter-Lawrence-Lawrence-Wayne-Cabell-
221 PM EDT Fri Apr 12 2019
...A LINE OF SHOWERS WILL AFFECT BOYD...LAWRENCE...SOUTHEASTERN
CARTER...SOUTHEASTERN LAWRENCE...WEST CENTRAL CABELL AND NORTHWESTERN
WAYNE COUNTIES...
At 220 PM EDT, radar indicated showers were located along a line
extending from Rush to Redbush. Movement was northeast at 35 mph.
Winds in excess of 40 mph and small hail are possible with these
showers.
Locations impacted include...
Huntington, Ashland, Louisa, Coal Grove, Chesapeake, Blaine,
Cannonsburg, Yatesville Lake State Park, Kenova, Catlettsburg,
Ceredo, Fort Gay, Webbville, Princess, Coalton, Burnaugh, Martha,
Rush, Durbin and Ulysses.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 179 and 191.
Interstate 64 in West Virginia between mile markers 1 and 10.
LAT...LON 3836 8283 3868 8236 3858 8235 3798 8253
3792 8275 3797 8284 3800 8294 3799 8297
TIME...MOT...LOC 1820Z 233DEG 33KT 3833 8280 3795 8295
$$
MEKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Apr 12, 2:11 PM EDT, 10 minutes earlier.
Area forecast discussion, Apr 12, 2:11 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 211 PM EDT Fri Apr 12 2019 .SYNOPSIS... Cold fronts this afternoon with strong gusty showers and a few storms. A stronger front arrives Sunday with potential for severe storms. High pressure Tuesday. Next system next Thursday. && .NEAR TERM /THROUGH TONIGHT/... As of 1010 AM Friday... Sent an update to increase the threat for fast moving moderate showers with strong gusty winds. Went more deterministic with a blend between RAP13 and HRRR high resolution models with high confidence of timing and intensity of the convective line. The severe threat has been elevated to slight risk from SPC. As of 617 AM Friday... Increased max temps by approx 2 to 3 degrees, primarily across SE OH, far NE KY, and far western WV. Given the current temps and continued WAA, this should allow for greater than previously expected warming. Also increased wind speeds slightly areawide for this morning. As of 228 AM Friday... Unseasonably warm night continues with strong WAA prevailing across the CWA. Sfc winds remain gusty, as of writing, with temps only expected to fall a few more degrees from current values. A quick warm up is expected again this morning along with continued breezy/gusty southerly sfc winds. A sfc trough/cold front (currently moving east across the Lower Ohio River Valley) is prog to enter the western CWA shortly after sunrise and gradually move east across the entire CWA during the day. A broken line of showers should initially accompany the boundary this morning, with scattered thunderstorms expected to develop along the boundary once enough diurnal warming occurs. Timing and coverage of precip today is still a little uncertain as 00z CAM guidance suites vary significantly, with the HRRR and ARW being faster than the NSSL WRF and NAM NEST. Adding to the uncertainty is the temporal placement flip-flopping of the 00z CAMs from their time-lagged counterparts. Regardless, the eastern half of the CWA will have the best chances of thunderstorm occurrence today. SBCAPE ensemble means indicate peak values of around 1000 j/kg this afternoon with various deterministic models indicating sfc-6km shears values between 50 and 60 kts this afternoon. Thus, a few strong to isolated severe storms may occur during peak diurnal heating, with perhaps a localized area across the NE CWA having a slightly greater chance of experiencing a strong storm (where the nose of an instability axis and some hints of sufficient helicity and shear values allotting for some greater chances of broad storm rotation/strength). Strong wind gusts should be the primary strong storm threat given the drier air in the roughly sfc-H85 layer. Small hail is also certainly possible, with a few larger stones not out of the question. Precip should end from west to east during the afternoon and evening as the boundary pushes through. Guidance indicates some lingering light precip possible tonight, but the lack of sufficient moisture in the lower levels should preclude much in the way of overnight precip. Very warm again today with max temps dependent upon timing of precip/boundary passage. Much cooler tonight with lows in the 50s across most areas. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 340 AM Friday... Frontal boundary will briefly stall out along or just south of the CWA at the start of the period. Much of the area will dry out, but a chance for showers, and isolated thunderstorms will still be possible in vcnty of boundary, particularly during peak heating hours. Focus then shifts to a strong developing storm system across the southern U.S. on Saturday, which will lift north towards the region on Sunday. Warm frontal boundary will lift north across the area late Saturday night/early Sunday, with shower activity possible during this period mainly across southeast Ohio and the mountains, with drier conditions across parts of the lowlands due to strengthening SE downslope flow. Chances for showers and storms will ramp up in coverage by late morning into the afternoon hours as the low continues to move into the Ohio Valley, with the cold front associated with the low moving through the area late Sunday afternoon and evening. Modest instability, and strong shear, on the order of 80-100 kts, and anomalously high moisture will combine to create strong to severe storms with heavy downpours. Damaging winds will be the primary threat, but a threat for tornadoes cannot be ruled out either. A localized flooding threat can also not be ruled completely out, particularly if training of storms occurs, but hopefully the dry conditions as of late will mitigate much from occurring. The severe threat looks to continue into the late evening hours across the area. SPC has placed the entire CWA in either a slight or enhanced risk for Sunday. System and frontal boundary will depart to the east late Sunday night into Monday, with cooler and windy conditions in its wake. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 350 AM Friday... Windy and cooler conditions for Monday behind the front, along with the potential for a few lingering showers. Dry and increasingly warmer for Tuesday through Wednesday under the influence of high pressure. Another low, with anomalously high moisture will affect the area towards the end of the period. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 150 PM Friday... FROPA moving quickly east will produce brief MVFR conditions along associated light to moderate showers, is expected to exit the eastern mountains around 22Z. Lingering moisture behind the front and brief periods of sunshine could enhance development of heavier showers or storms along the Tri-State area nearby HTS, extending northeast as convection tries to develop into a weak thunderstorms. Otherwise, VFR conditions should prevail through the period. Upstream surface observations behind the FROPA indicate drier dewpoints into the mid 50s, dropping into the mid to upper 40s tonight. With flow gradually decreasing aloft towards 12Z Saturday, do not expect areas of IFR ceilings nor dense fog overnight. A stronger FROPA is forecasted to bring damaging winds and hail to the cwa later on Sunday. Very strong gusty winds exceeding 60 knots are likely over our forecast area Sunday afternoon, but exact location still uncertain. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing and coverage of precip may differ from TAFs. Some low CIGs/VSBYs may slide into KBKW late in the TAF period. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H M M H H EKN CONSISTENCY H H H M L L H M M H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... IFR possible in showers and thunderstorms Sunday into Sunday night. IFR possible in showers and stratus on Monday, especially in the mountains. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RH/SL NEAR TERM...RH/ARJ SHORT TERM...SL LONG TERM...SL AVIATION...ARJ
Hazardous weather outlook, Apr 12, 12:41 PM EDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1241 PM EDT Fri Apr 12 2019 WVZ011-016-018>020-027>034-039-040-515>526-131645- Tyler-Roane-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis- Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 1241 PM EDT Fri Apr 12 2019 This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Thunderstorms are forecast to occur today with strong storms possible. An isolated severe storm may also occur, with locally damaging winds and hail being the primary strong to severe storm threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. More substantial severe weather may occur Sunday into Sunday evening as a powerful storm system impacts the area. An Enhanced Risk of severe weather is currently outlooked for much of the area by the Storm Prediction Center, with a Slight Risk of severe weather outlooked for the northeast mountains of West Virginia. Strong damaging winds are currently expected to be the primary severe weather threat. In addition to the severe weather threat, numerous showers and thunderstorms may result in a few areas experiencing high water impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>010- 013>015-017-024>026-131645- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-Wirt- Mingo-Logan-Boone- 1241 PM EDT Fri Apr 12 2019 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Substantial severe weather may occur Sunday into Sunday evening as a powerful storm system impacts the area. An Enhanced Risk of severe weather is currently outlooked for much of the area by the Storm Prediction Center, with a Slight Risk of severe weather outlooked for the northeast mountains of West Virginia. Strong damaging winds are currently expected to be the primary severe weather threat, although an isolated tornado may also occur. In addition to the severe weather threat, numerous showers and thunderstorms may result in a few areas experiencing high water impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Apr 12, 12:15 PM EDT, 2 hours 6 minutes before
Special Weather Statement National Weather Service Charleston WV 1215 PM EDT Fri Apr 12 2019 WVZ007>009-013>017-026-121645- Jackson-Roane-Wirt-Boone-Mason-Kanawha-Lincoln-Wood-Putnam- 1215 PM EDT Fri Apr 12 2019 ...A LINE OF SHOWERS WILL AFFECT EAST CENTRAL MASON...KANAWHA... PUTNAM...EASTERN LINCOLN...WESTERN WIRT...WESTERN ROANE...JACKSON... SOUTH CENTRAL WOOD AND NORTHWESTERN BOONE COUNTIES... At 1214 PM EDT, radar indicated showers were located along a line extending from 6 miles northeast of Buffalo to 6 miles northwest of Julian. Movement was northeast at 55 mph. Winds in excess of 40 mph are possible with these showers. Locations impacted include... Charleston, Nitro, Ripley, Spencer, Winfield, Elizabeth, Jefferson, South Charleston, St. Albans, Dunbar, Sissonville, Chesapeake, Eleanor, Marmet, Belle, Clendenin, Poca, Pinch, Sandyville and Cross Lanes. This includes the following highways... Interstate 79 between mile markers 1 and 19. Interstate 77 in West Virginia between mile markers 96 and 142. Interstate 64 in West Virginia between mile markers 38 and 57. West Virginia Turnpike between mile markers 86 and 95. Route 119 between mile markers 54 and 80. LAT...LON 3920 8140 3827 8133 3804 8201 3869 8194 TIME...MOT...LOC 1614Z 218DEG 58KT 3867 8190 3822 8191 MEK
Special weather statement, Apr 12, 12:45 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
1245 PM EDT Fri Apr 12 2019
WVZ008>010-015>019-027-121715-
Calhoun-Jackson-Clay-Roane-Ritchie-Wirt-Kanawha-Wood-Pleasants-
1245 PM EDT Fri Apr 12 2019
...A LINE OF SHOWERS WILL AFFECT CENTRAL PLEASANTS...WESTERN
CALHOUN...WESTERN RITCHIE...NORTHEASTERN KANAWHA...WIRT...ROANE...
EASTERN JACKSON...WEST CENTRAL CLAY AND SOUTHEASTERN WOOD COUNTIES...
At 1244 PM EDT, radar indicated showers were located along a line
extending from 6 miles south of Mineralwells to near Marmet. Movement
was northeast at 40 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Charleston, Spencer, Elizabeth, Sissonville, Chesapeake, Marmet,
Belle, Clendenin, Pinch, Glen, North Bend State Park, Coal Fork,
Elkview, Amma, Mineralwells, Cairo, Reedy, Cherry, Procious and
Maxwell.
This includes the following highways...
Interstate 79 between mile markers 1 and 32.
Interstate 77 in West Virginia between mile markers 96 and 111, near
mile marker 117, and between mile markers 160 and 166.
West Virginia Turnpike between mile markers 89 and 95.
Route 119 near mile marker 80.
Route 50 in West Virginia between mile markers 17 and 35.
LAT...LON 3946 8106 3839 8118 3819 8165 3822 8164
3822 8167 3912 8158 3947 8108
TIME...MOT...LOC 1644Z 234DEG 36KT 3909 8153 3829 8162
MEKSpecial weather statement, Apr 12, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
221 PM EDT Fri Apr 12 2019
KYZ102-103-105-OHZ087-WVZ005-006-121845-
Boyd-Carter-Lawrence-Lawrence-Wayne-Cabell-
221 PM EDT Fri Apr 12 2019
...A LINE OF SHOWERS WILL AFFECT BOYD...LAWRENCE...SOUTHEASTERN
CARTER...SOUTHEASTERN LAWRENCE...WEST CENTRAL CABELL AND NORTHWESTERN
WAYNE COUNTIES...
At 220 PM EDT, radar indicated showers were located along a line
extending from Rush to Redbush. Movement was northeast at 35 mph.
Winds in excess of 40 mph and small hail are possible with these
showers.
Locations impacted include...
Huntington, Ashland, Louisa, Coal Grove, Chesapeake, Blaine,
Cannonsburg, Yatesville Lake State Park, Kenova, Catlettsburg,
Ceredo, Fort Gay, Webbville, Princess, Coalton, Burnaugh, Martha,
Rush, Durbin and Ulysses.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 179 and 191.
Interstate 64 in West Virginia between mile markers 1 and 10.
LAT...LON 3836 8283 3868 8236 3858 8235 3798 8253
3792 8275 3797 8284 3800 8294 3799 8297
TIME...MOT...LOC 1820Z 233DEG 33KT 3833 8280 3795 8295
MEKThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 12:15 PM EDT | Special Weather Statement | RLX | Jackson, Kanawha, Putnam | 30 min |
| Apr 12, 12:45 PM EDT | Special Weather Statement | RLX | Kanawha, Pleasants, Roane, Wirt | 30 min |
| Apr 12, 2:44 PM EDT | Special Weather Statement | RLX | Mason | 31 min |
| Apr 12, 6:57 PM EDT | Special Weather Statement | RLX | Fayette | 33 min |
| Apr 12, 7:47 PM EDT | Special Weather Statement | RLX | Nicholas | 13 min |
Nearby
Special Weather Statements in Kentucky, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.